Arkansas, 2025

Hail and Damaging Winds in Arkansas, May 18, 2025

May 18, 2025 · NWS MEG · 3 events in 2 counties and zones

A warm front lifting north across the area resulted in additional moisture advecting into the region, which enhanced atmospheric recovery. An increasing low-level jet enhanced the risk for severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifting north across the area resulted in additional moisture advecting into the region, which enhanced atmospheric recovery. An increasing low-level jet enhanced the risk for severe storms. A supercell was able to form and flourish, and cause significant wind damage during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 18, 7:39 PM CST, 39 minutes earlier. Its key messages:

  • Updated at 827 PM CDT Sun May 18 2025
  • An unsettled weather pattern will continue through Tuesday with chances for showers and thunderstorm each day. A few thunderstorms could be strong to severe today and tonight with a greater chance of severe thunderstorms on Tuesday.
  • Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front.
  • Chance for thunderstorms will return to the Mid-South next weekend as an upper level disturbance moves through.
Area forecast discussion, May 18, 7:39 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
839 PM CDT Sun May 18 2025

...New UPDATE...

.KEY MESSAGES...
Updated at 827 PM CDT Sun May 18 2025

- An unsettled weather pattern will continue through Tuesday with
  chances for showers and thunderstorm each day. A few
  thunderstorms could be strong to severe today and tonight with a
  greater chance of severe thunderstorms on Tuesday.

- Cooler and less humid conditions will follow for Wednesday
  through Friday behind a cold front.

- Chance for thunderstorms will return to the Mid-South next
  weekend as an upper level disturbance moves through.

&&

.UPDATE...
Issued at 839 PM CDT Sun May 18 2025

Convection over eastern AR has experienced an uptick in
intensity/coverage in the past hour. Thermodynamics look
favorable for persistence with this activity riding the MLCAPE
gradient just north of the I-40 corridor. The 0-3 km CAPE is still
at or above 75 J/kg, but 700-500 mb lapse rates appear fairly
poor at less than 6.5 C/km. Bulk shear is more marginal for
organized storms as it continues a downward trend. The RAP shows
0-6 km bulk shear close to 40 kts, while the NQA VWP hodograph
indicates this is overdone (maybe closer to 25-30 kts). This leads
me to believe that the ceiling for severe thunderstorms is more
on the marginal side with a few storms pulsing briefing to severe
criteria over the next few hours. Fortunately, low-level winds are
generally weak, leading to unfavorable hodographs for tornadic
storms. PoPs were increased tonight, mainly for areas along/north
of I-40.

MJ

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 237 PM CDT Sun May 18 2025

A quiet afternoon across the Mid-South at this hour. Temperatures
have remained on the cooler side this afternoon, due to earlier
clouds, showers, and thunderstorms. The majority of the region is
in the mid to upper 70s with dewpoints in the mid 60s.

The latest surface analysis places a weak quasi-stationary front
along the TN/MS border. Aloft, a shortwave continues to dig across
central Oklahoma with slightly building heights downstream over
the Mid-South. Quiet weather will persist over the next 6 to 8
hours. Another shortwave, currently near the ArkLaTex, will help
lift the front back north overnight as a warm front. Showers and
thunderstorm coverage does not look great with this boundary, and
any storms that do form will be confined mainly to areas north of
I-40. A couple of strong storms are certainly possible, as MLCAPE
climbs to around 1500 J/kg and deep layer shear peaks around 25
knots. Any strong to severe storms would produce damaging winds
and large hail. Confidence, however, remains quite low as shear
will be mostly marginal or below 30 knots.

A mostly dry day is on tap for Monday as upper level heights build
ahead of a deepening trough over the Central Plains. Temperatures
will top out in the upper 80s under mostly clear skies. The first
round of storms looks to arrive late Monday night, as a leading
shortwave rounds the base of the main trough. A few strong to
potentially severe storms are possible, with damaging winds and
large hail as the main threats.

The main trough will take on a negative tilt by Tuesday morning
as it moves into the Lower Mississippi Valley. An associated
surface low will develop over northern MO and track NE Tuesday
afternoon. The Mid-South will be deep into a favorable warm
sector airmass.

By early Tuesday afternoon, 30 to 40 meter height falls will
overspread a moderately unstable airmass. An all hazards threat
looks to unfold as bulk shear climbs to around 60 kts, mid and
upper lapse rates peak around 7.5 C/kg, and low level SRH climbs
to around 200 m2/s2. Initial storm mode still remains a question
this far out, due to subtle timing differences among synoptic
guidance. The ECMWF solution was preferred for this forecast
package, due to several consistent model runs.

The atmosphere looks to remain capped through late morning,
however, any storms can get going early they would most likely be
discrete and supercellular and pose an hazards risk of large hail,
damaging winds, and tornadoes. As the day progresses, a QLCS and/or
bowing line segments are the most likely mode due to the degree
of upper level forcing. LREF joint probabilities paint the highest
values (greater than 60% for 1000 J/kg of SBCAPE, 45 kts of bulk
shear, and less than -25 J/kg CIN) along and east of the
Mississippi River, and this is consistent with an Enhanced Risk
(3/5) over the aforementioned area. The threat will push east of
the Tennessee River by Tuesday evening.

Wednesday through Friday will be mainly dry, cool, and
comfortable as we remain in northwest flow aloft. Highs will be
in the low to mid 70s each day with lows in the upper 40s and
lower 50s.

Chances for showers and thunderstorms will likely return next
weekend, as several shortwaves rotate through northwest flow
aloft.

AC3

&&

.AVIATION...
(00Z TAFS)
Issued at 650 PM CDT Sun May 18 2025

Leading edge of SHRA/TSRA over northern AR was approaching the
western edge of the MEM 25 mile VC ring at discussion time. This
activity was moving into a more weakly-sheared and less
convectively unstable environment near the MS River, but sparse TS
coverage may persist for the next hour or two as it moves east-
southeast.

Stronger upstream TSRA over over north central AR may have a
better chance of survival near MEM, with the aid of a modest
nocturnal low level jet (strengthening winds 1-3 kft above the
surface). Of note, the last two HRRR runs have backed off the
potential for TSRA around MEM in the 05-08Z time frame.

Upper level ridging should preclude TSRA development Monday
afternoon. The ridge will lift out by 00Z Tuesday, with TSRA
potential increasing at JBR and MEM mid/late Monday evening.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

UPDATE...MJ
PUBLIC FORECAST...AC3
AVIATION...PWB

In the hours before

Local storm report, May 18, 4:55 PM CST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
555 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Tstm Wnd Dmg     Jonestown               34.32N 90.45W
05/17/2025                   Coahoma            MS   Emergency Mngr

            Large tree fell on home, causing significant
            roof damage. Time estimated.

&&

MJ
Local storm report, May 18, 5:14 PM CST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
614 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Tstm Wnd Dmg     Marvell                 34.56N 90.91W
05/16/2025                   Phillips           AR   Local Official

            Several large branches down in town.

&&

MJ
Local storm report, May 18, 5:22 PM CST, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
622 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Tstm Wnd Dmg     3 NNE Marvell           34.59N 90.90W
05/16/2025                   Phillips           AR   Local Official

            A few power poles were downed along Highway
            243. Time estimated.

&&

MJ
Special weather statement, May 18, 7:13 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
813 PM CDT Sun May 18 2025

ARZ035-048-190145-
St. Francis AR-Cross AR-
813 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. FRANCIS AND
WESTERN CROSS COUNTIES THROUGH 845 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 10 miles southwest of Wynne, moving northeast at 25
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wynne, Hydrick, Rosenbaum, Fitzgerald Crossing, Crow Creek,
Wittsburg, Village Creek State Park, Fair Oaks, Brushy Lake, McElroy,
Vanndale, Colt, Kinton, Fair Field, Ellis Chapel, Levesque, Hamlin,
L'angville, and Caldwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3527 9104 3539 9078 3514 9063 3504 9104
TIME...MOT...LOC 0113Z 241DEG 24KT 3516 9096

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

PWB
Special weather statement, May 18, 7:43 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
843 PM CDT Sun May 18 2025

ARZ036-048-190215-
St. Francis AR-Crittenden AR-
843 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. FRANCIS AND
SOUTHWESTERN CRITTENDEN COUNTIES THROUGH 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Home, or 8 miles northwest of Hughes, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Hughes, Kate, Cottonwood Corner, Browns, Louise, Jonquil,
Mud Lake, Brice, Cunningham Corner, Edmondson, Tarsus, Round Pond,
Widener, Blackfish, Beck, Neuhardt, Simsboro, Democrat, and Earle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 9069 3515 9060 3515 9050 3529 9050
      3524 9021 3487 9038 3488 9041 3490 9041
      3490 9047 3501 9075
TIME...MOT...LOC 0142Z 212DEG 30KT 3505 9055

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, May 18, 7:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
856 PM CDT Sun May 18 2025

ARZ048-190230-
St. Francis AR-
856 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. FRANCIS COUNTY
THROUGH 930 PM CDT...

At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or near Palestine, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Four Gums, Dodsons Corner, Slonikers Mill, Caldwell, Forrest City,
New Castle, Palestine, and Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9104 3503 9104 3510 9076 3499 9074
      3495 9106 3500 9107
TIME...MOT...LOC 0156Z 256DEG 33KT 3501 9102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PWB

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Francis

When
May 18, 8:18 PM CST to 8:23 PM CST
Where
St. Francis County, 1.49 mi NNW of Forrest City Muni Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.970, -90.780

Numerous trees downed on the south side of Forrest City. Several power poles down, a church sustained roof damage, and a metal building sustained significant damage.

Hail, St. Francis

When
May 18, 8:20 PM CST to 8:25 PM CST
Where
St. Francis County, 2.07 mi N of Forrest City Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
34.980, -90.770

Thunderstorm Wind, Crittenden

When
May 18, 8:56 PM CST to 9:01 PM CST
Where
Crittenden County, 2.19 mi NW of Seyppel
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
34.920, -90.310

Severe roof damage to a home on Northwood Dr with part of the roof collapsing into the home. Several other homes experienced roof damage with several trees down across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260320, 1260318, 1260321.